Penn study suggests dopamine treatments may play role in increasing impulsivity

Published on January 8, 2013 at 12:07 AM · No Comments

Penn study suggests dopamine treatments may play role in increasing impulsivity

While approximately one in five Parkinson's disease patients experience impulse control disorder symptoms, the disease itself does not increase the risk of gambling, shopping, or other impulsivity symptoms, according to research from the Perelman School of Medicine at the University of Pennsylvania. A new study is the first to show in a large sample that people with untreated Parkinson's were no more likely to have an increased impulsivity than people without the disease. Published in the January 8, 2013, print issue of Neurology-, the medical journal of the American Academy of Neurology, this study is the strongest research to date reinforcing the reported association between disease medications and impulse control disorders in Parkinson's.

"When looking at newly diagnosed Parkinson's patients who had yet to be treated with drugs targeting the dopamine system, we saw no difference in impulsivity than what we found in healthy people without the disease," said lead study author Daniel Weintraub, MD, associate professor of Psychiatry and Neurology in the Perelman School of Medicine at the University of Pennsylvania. "Now knowing that the disease itself is not driving impulsive behaviors, we can follow newly diagnosed patients over time to see if we can predict how exposure to dopamine-related drugs and other factors play a role in impulse control disorders."

Using baseline data from 168 newly-diagnosed, untreated Parkinson's disease patients and 143 healthy control subjects, obtained upon enrollment into the Parkinson's Progression Markers Initiative (PPMI), the team also found that there was an increasing severity of depression associated with impulse control disorders among both groups, particularly with the presence of compulsive eating symptoms.

Read in | English | Español | Français | Deutsch | Português | Italiano | 日本語 | 한국어 | 简体中文 | 繁體中文 | Nederlands | Русский | Svenska | Polski
Comments
The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post